Quantum stability of a w <-1 phase of cosmic acceleration


Kahya E. O. , ONEMLI V. K.

PHYSICAL REVIEW D, vol.76, no.4, 2007 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Review
  • Volume: 76 Issue: 4
  • Publication Date: 2007
  • Doi Number: 10.1103/physrevd.76.043512
  • Title of Journal : PHYSICAL REVIEW D

Abstract

We consider a massless, minimally coupled scalar with a quartic self-interaction which is released in Bunch-Davies vacuum in the locally de Sitter background of an inflating universe. It was shown, in this system, that quantum effects can induce a temporary phase of superacceleration, causing a violation of the weak energy condition on cosmological scales. In this paper, we investigate the system's stability by studying the behavior of linearized perturbations in the quantum-corrected effective field equation at one- and two-loop order. We show that the amplitude of the quantum-corrected mode function is reduced in time, starting from its initial classical (Bunch-Davies) value. This implies that the linear perturbations do not grow; hence, the model is stable. The decrease in the amplitude is in agreement with the system developing a positive (growing) mass squared due to quantum processes. The induced mass, however, remains perturbatively small and does not go tachyonic. This ensures the stability.